Format

Send to

Choose Destination
See comment in PubMed Commons below
Crit Care Med. 2012 Jul;40(7):2223-6. doi: 10.1097/CCM.0b013e318250a870.

Catecholaminergic polymorphic ventricular tachycardia found in an adolescent after a methylenedioxymethamphetamine and marijuana-induced cardiac arrest.

Author information

  • 1Medical Education Department, Children's Hospital, Oakland, CA, USA.

Abstract

OBJECTIVE:

To illustrate the challenges of managing patients with acute, undiagnosed arrhythmias through a case that demonstrates a possible association between catecholaminergic polymorphic ventricular tachycardia, a genetically determined severe arrhythmia disorder that often presents as either syncope or sudden death, and 3,4-Methylenedioxymethamphetamine ("Ecstasy") combined with marijuana, which are often considered safe drugs by users.

DESIGN:

Case report.

SETTING:

Pediatric intensive care unit.

PATIENT:

A 15-yr-old male collapsed suddenly after ingesting an unknown substance and smoking marijuana. He was successfully resuscitated by first-responder chest compressions and rescue breaths along with a single 100-J shock by paramedics. He was intubated and transferred to a pediatric intensive care unit. Initial cardiac workup was negative but severe instability on vasopressors and a family history of intermittent palpitations and syncope in his brother raised suspicion for catecholaminergic polymorphic ventricular tachycardia. Identification of the unknown substance required coordination with a toxicology laboratory.

INTERVENTIONS:

The patient had extremely labile cardiovascular responses to vasopressors. On day 5, his blood pressure was stable and he was extubated. A full cardiac workup, including a catheterization (preadmission to pediatric intensive care unit), electrocardiogram, cardiac magnetic resonance imaging were done to screen out most structural arrythmogenic diseases. A specific genetic test for catecholaminergic polymorphic ventricular tachycardia was sent.

MEASUREMENTS AND MAIN RESULTS:

The patient's methylenedioxymethamphetamine blood level was 87 ng/mL approximately 12 hrs after ingestion. Given the 3-8 hr half-life of methylenedioxymethamphetamine, it is likely that levels were toxic at the time of ingestion (>110 ng/mL). Marijuana may have provided a synergistic critical catecholamine release to trigger an arrhythmia. Genetic testing showed a ryanodine receptor-2 mutation that was consistent with catecholaminergic polymorphic ventricular tachycardia.

CONCLUSIONS:

While an initial cardiac workup for an acute, undiagnosed arrhythmia may be negative, family history may be a simple, essential component of patient management and disease diagnosis. This case demonstrates a possible association between methylenedioxymethamphetamine, marijuana, and catecholaminergic polymorphic ventricular tachycardia. All genetic and structural arrythmogenic disorders should be considered when working up a patient with presumed toxin-induced arrhythmias.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk